Here is a question which I asked myself (and couldn't answer) while reading "The topology of spaces of rational functions" by G. Segal.

Let $X$ be a smooth complete complex curve (=a compact Riemann surface) of genus $g$ and let $Rat(X,d)$ be the space of all regular (=holomorphic) maps from $X$ to $\mathbf{P}^1(\mathbf{C})$ of degree $d$. In this question I'm interested in the fundamental group of the open subset $U(X,d)$ of $Rat(X,d)$ formed by all $f$ such that all critical points of $f$ are simple and all critical values are distinct. (A critical point is a point at which the derivative of $f$ vanishes; a critical value is the image of a critical point.) To be more specific, let's say I'd like to

  1. find a "nice" system of generators of $\pi_1(U(X,d))$;

  2. to describe, for each of these generators, its image under the map induced by the map $G$ from $U(X,d)$ to the configuration space $B(\mathbf{P}^1(\mathbf{C}),k)$ of unordered subsets of $\mathbf{P}^1(\mathbf{C})$ of cardinality $k=2(d+g-1)$ that takes $f$ to its branch divisor (i.e. the divisor of the critical points).

Here are some remarks that may be useful (or may not):

First, here is how one can think of the fundamental group of $Rat(X,d)$. By associating to every function its divisor of poles we get a map $F$ from $Rat(X,d)$ to the $d$-th symmetric power $S^d(X)$ of $X$.

Assume $d> 2g-2$. By the Riemann-Roch theorem, for any degree $d$ divisor $D$ the linear space ${\cal{L}}(D)=H^0(X,{\cal{O}}(D))$ (which is formed by all rational functions $f$ such that for any $x\in X$ the order of the pole of $f$ at $x$ is at most the multiplicity of $x$ in $D$) is $d-g+1$. So $F$ is surjective and a fiber of $F$ is $\mathbf{C}^{d-g+1}$ minus some number of hyperplanes (these are given by the condition that order the pole of $f$ at a point $x$ of $D$ is less then the multiplicity of $x$ in $D$).

The map $F$ is probably not a fibration. However, the fundamental group of $Rat(X,d)$ is spanned by the loops in a general fiber of $F$ going around one of the hyperplanes, and lifts of the loops in $S^d(X)$ (these are all of the form "one of the points moves along a loop in $X$ and the other stand still").

Second, recall that the Jacobian $J(X)$ of $X$ is defined as follows. Integration along cycles gives an injective map $H_1(X,\mathbf{Z})\to\mathbf{C}^g=Hom(H^0(X,\Omega_X),\mathbf{C})$ and the Jacobian of $X$ is the quotient. Moreover, once we have chosen a base point $x$ in $X$, we get a natural map $j:X\to J(X)$ defined as follows: for any $x'\in X$ take a path $\gamma$ from $x$ to $x'$ and set $j(x')$ to be the image in $J(X)$ of the "integration along $\gamma$ function". This is well defined map that can be extended by $\mathbf{Z}$-linearity to $S^d(X)$.

Abel's theorem says that two disjoint effective divisors are the divisors of the zeros and the poles of a rational function if and only if their images under $j$ coincide. This may be useful in this problem, but I don't see how.


From a topological point of view, rational functions are branched coverings of $S^2$. The fundamental group of the space of branched coverings is the group of "liftable braids". This group was calculated for $d=3$ by Birman and Wajnryb [1] and for $d=4$ by myself [2]. I have recently calculated the general case, the results should be published Any Time, Really Soon Now.

  1. Birman, Wanryb, 3--fold branched coverings and the mapping class group of a surface, LNM 1167, 24-46
  2. Apostolakis, On 4--fold covering moves, Algebraic and Geometric Topology 3 (2003), 117-145.
  3. Mullazzani, Piergallini, Lifting Braids, arXiv:math/0107117
| cite | improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.